Am I Allergic To Novacaine?

I Received A Novacaine Shot From My Dentist And Felt Very Dizzy And Sick To My Stomach. Am I Allergic To Novacaine?

True allergic reactions to local anesthetics such as lidocaine (Novacaine) are extremely rare; in fact, some experts doubt that these substances are capable of causing true allergic reactions. Most often, patients will experience what is called a “vasovagal reaction,” which is a type of response that often occurs following any type of injection or blood draw. In a vasovagal reaction, the person may have paleness of the skin, sweating, dizziness, and nausea, often followed by fainting.

The physician may suspect this type of reaction because there is a characteristic slowing of the pulse, whereas in a true allergic reaction the pulse usually speeds up. This type of reaction is easily treated by lying the patient down and lifting the feet. If the local anesthetic is injected with epinephrine, which is typically added to the anesthetic to slow the absorption of the drug into the blood-stream, patients may feel “racy” and have a rapid heart rate or skipped heartbeats.

Rarely, a patient may be hypersensitive to a preservative, such as sulfites, which are present in the injectable. An allergist may provide useful information in these cases and can perform Allergy skin testing, if indicated, to help better define the cause of the reaction.

Tags: Drug Allergy

Leave a Reply